Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Jackson, KY

April 28, 2002Clay County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 8:04 AM EDT for Clay County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 8:04 AM EDT (12:04 UTC)
Expired
Apr 28, 2002, 8:45 AM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:30 AM EDTThunderstorm WindOneida, KYA tree was down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 281204
SVRJKL
KYC051-281245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY

* UNTIL 845 AM EDT

* AT 804 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HOOKER...OR  OVER MANCHESTER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONEIDA AROUND 810 AM EDT
  SKIDMORE AROUND 825 AM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT SUNDAY MORNING
FOR SOUTHEASTERN KENTUCKY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3736 8366 3724 8354 3698 8353 3708 8394
          3720 8378

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 4:05 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN APR 28 2002

NOW FIRMLY IN WARM SECTOR.  ALL MODEL GUIDANCE SIMILAR IN KICKING
RAIN OUT TONIGHT.  WILL PUT NORTHERN COUNTIES IN FLOOD WATCH.  FFG
HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE
SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER
TERRAIN.

PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM
WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER.  COULD SEE
SOME TROUBLE STORMS WITHIN A FEW HOURS.  ANOTHER ROUND IS QUITE
POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG
WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW
CONVECTIVE TEMP IN THE MID 70S.

GOT TO GO.

.JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE
2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:10 AM EDTSevere Thunderstorm WarningJKLBath50 min
Apr 28, 6:41 AM EDTSevere Thunderstorm WarningJKLRowan34 min
Apr 28, 7:18 AM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 7:29 AM EDTSevere Thunderstorm WarningJKLLaurel31 min
Apr 28, 7:38 AM EDTTornado WarningJKLLaurel52 min
Apr 28, 7:49 AM EDTTornado WarningJKLJackson41 min
Apr 28, 8:29 AM EDTTornado WarningJKLLeslie, Perry46 min
Apr 28, 12:32 PM EDTSevere Thunderstorm WarningJKLPowell28 min
Apr 28, 12:41 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe34 min
Apr 28, 12:55 PM EDTSevere Thunderstorm WarningJKLMorgan30 min
Apr 28, 1:06 PM EDTTornado WarningJKLMorgan24 min
Apr 28, 1:12 PM EDTSevere Thunderstorm WarningJKLMagoffin33 min
Apr 28, 1:23 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Apr 28, 1:24 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 28, 1:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Wayne48 min
Apr 28, 1:31 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Apr 28, 1:35 PM EDTSevere Thunderstorm WarningJKLMartin35 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningJKLWolfe39 min
Apr 28, 1:42 PM EDTTornado WarningJKLMcCreary, Pulaski33 min
Apr 28, 1:44 PM EDTTornado WarningJKLMartin41 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan35 min
Apr 28, 2:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
Apr 28, 2:04 PM EDTSevere Thunderstorm WarningJKLClay, Knox56 min
Apr 28, 2:14 PM EDTSevere Thunderstorm WarningJKLJohnson31 min
Apr 28, 2:19 PM EDTSevere Thunderstorm WarningJKLBreathitt26 min
Apr 28, 2:32 PM EDTSevere Thunderstorm WarningJKLKnott, Perry28 min
Apr 28, 2:35 PM EDTSevere Thunderstorm WarningJKLBell25 min
Apr 28, 2:35 PM EDTTornado WarningJKLOwsley25 min
Apr 28, 2:47 PM EDTSevere Thunderstorm WarningJKLHarlan28 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Apr 28, 3:03 PM EDTSevere Thunderstorm WarningJKLMartin27 min
Apr 28, 3:29 PM EDTSevere Thunderstorm WarningJKLPulaski16 min
Apr 28, 3:33 PM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningJKLLaurel30 min
Apr 28, 3:52 PM EDTSevere Thunderstorm WarningJKLLee33 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
Apr 28, 5:32 PM EDTSevere Thunderstorm WarningJKLPike18 min
Apr 28, 6:05 PM EDTFlash Flood WarningJKLMartin115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.